Missouri, 2022

Flooding in Missouri, December 10, 2022

December 10, 2022 · NWS SGF · 3 events in 2 counties and zones

A band of heavy rain caused localized flooding to occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A band of heavy rain caused localized flooding to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 10, 5:08 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 10, 5:08 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
508 AM CST Sat Dec 10 2022

...12Z AVIATION UPDATE...

Key Messages:

1. Rain will continue through the morning and early afternoon
hours before pushing out of the area by late afternoon. The
highest precipitation amounts will be in the southwest portion of
the area.

2. Potentially strong to severe storms early next week.

.SHORT TERM...(Today and tonight)
Issued at 221 AM CST Sat Dec 10 2022

Water Vapor Imagery shows an upper level system currently over the
Northern Plains, which is expected continue trekking east just
north of the area throughout the day today, as depicted by several
models and ensembles. Additionally, a 40-45 knot Low Level Jet
has developed to our southwest. As a result of this system, rain
has been pushing into the area, and is expected to continue
pushing northeast across the CWA throughout the morning and early
afternoon hours.

The heaviest precipitation will remain in the southwest portion of
the CWA, with lower amounts elsewhere. As of 2AM, portions of far
southeast KS and southwest MO have seen around 0.15-0.30 inches
of precipitation so far, with an additional 1.00-1.25 inches
expected in the southwest CWA, and 0.20-0.75 elsewhere by the time
the rain pushes out of the area later this afternoon. These
amounts are well above the climatological normal for this time of
year, which is highlighted by the Extreme Forecast Index and Shift
of Tails.

MUCAPE values are progged to stay below 100 J/kg, so not expecting
any widespread thunder with this system, however some lightning
has been detected just west of the area during the early morning
hours. Cannot rule out a rumble of thunder or two, mainly in the
southwest portion of the CWA. No widespread flooding is expected,
however some low water crossings could see localized flooding and
overtop with the more moderate precipitation.

Hi-Res guidance shows the majority of precipitation occurring over
the morning hours before pushing out of the area throughout the
early afternoon. However, some locations in south central MO
could see some lingering precipitation during the later afternoon
hours as it continues to push east.

Afternoon highs today are expected to range in the upper 40s to
low 50s, with overnight lows in the 30s and potentially reaching
40 towards the southern portion of the CWA.

.LONG TERM...(Sunday through Friday)
Issued at 221 AM CST Sat Dec 10 2022

As the upper level system pushes east of the area, a brief ridging
pattern will develop over the area ahead of the next active
pattern.

Models show another upper level system making landfall over the
western CONUS by the end of this weekend, with a deep upper level
low progged to develop over the Rockies and push into the High
Plains by Monday. As this system continues to push east,
southerly flow will begin to advect warm air and sufficient
amounts of Gulf moisture into the area. Decent dynamics, good
shear, and sufficient moisture will all contribute to the
necessary ingredients bringing showers and thunderstorms into the
area late Monday night into Tuesday. Although the higher
instability remains south of the area, enough forcing and
instability will lead to the possibility of some strong to severe
storms, with all modes of severe weather looking to be possible
Tuesday into Tuesday evening. Will continue to monitor this
potential over the next few days and provide further detail as
confidence increases.

The main associated surface front will push out of the area by
late Tuesday night, and the remainder of the forecast period looks
dry as a drier air mass filters into the area.

The latter half of next week looks much cooler, with afternoon
highs in the 30s possible. However, WPC Cluster Analysis continues
to show ensemble discrepancies in synoptic patterns, leading to a
lot of uncertainty. Will need to further assess future model runs
over the next several days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 508 AM CST Sat Dec 10 2022

Showers and brief thunderstorms will continue to spread from the
southwest through the morning hours before pushing out of the area
this afternoon. High confidence in MVFR to IFR flight conditions
continuing at the TAF sites as this system moves through the area
reducing visibilities and ceilings, with instances of LIFR within
the moderate pockets of rain showers. Overcast skies will linger
beyond the passage of the system, with MVFR and IFR flight
conditions continuing through the remainder of the TAF period.
Some patchy fog will be possible later tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, Dec 10, 2:32 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
232 AM CST Sat Dec 10 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
232 AM CST Sat Dec 10 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited Fog risk.

DISCUSSION...

Rain showers will continue to move across the area through the
morning and afternoon hours. A few embedded rumbles of thunder
may be possible across far southern Missouri. No severe weather is
expected. Some patchy areas of fog will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are then back in the forecast for
Monday night into Tuesday. Some of these storms may be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Barry

When
December 10, 8:00 AM CST to 4:00 PM CST
Where
Barry County, 4.9 mi WNW of Eagle Rock to 5.54 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.580, -93.830

The lower campgrounds flooded due to heavy rainfall at Roaring River State Park.

Flood, Taney

When
December 10, 8:30 AM CST to 4:00 PM CST
Where
Taney County, Kirbyville to 0.74 mi NNE of Kirbyville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.620, -93.170

Highway 76 was closed to traffic both east and west bound due to flooding at a low water area.

Flood, Barry

When
December 10, 9:10 AM CST to 4:00 PM CST
Where
Barry County, Cassville to 0.93 mi NNE of Cassville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -93.870

Highway 76 at Flat Creek was flooded and impassable due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062207, 1062208, 1062209.